Minnesota, 2005

High Wind in Minnesota, November 9, 2005

November 9, 2005 · NWS MPX · 3 events in 3 counties and zones

A deep low pressure system just Northwest of Lake Superior combined with copious amounts of Arctic air behind a cold front over Eastern Minnesota, to produce strong northwesterly winds (which gusted as high as 50kts or 58 mph), across portions of West Central Minnesota. The area was roughly between a Tenney to Ottertail line Southeast to a Hancock to Glenwood line.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A deep low pressure system just Northwest of Lake Superior combined with copious amounts of Arctic air behind a cold front over Eastern Minnesota, to produce strong northwesterly winds (which gusted as high as 50kts or 58 mph), across portions of West Central Minnesota. The area was roughly between a Tenney to Ottertail line Southeast to a Hancock to Glenwood line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 8, 8:20 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Nov 8, 8:20 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 PM CST TUE NOV 8 2005

.DISCUSSION...TONIGHT
STRONG PRESSURE RISES AND MID LEVEL DRYING UNDER INCREASING WEST TO
EAST UPPER JET SHOULD GIVE SCATTERED HIGH WIND CRITERIA OVERNIGHT
WEST CENTRAL INTO SOUTH CENTRAL. PRES RISES OUTRUN BETTER UPPER JET
SUPPORT SOMEWHAT...AND MAX COLD ADVECTION MORE SW OF CWA...BUT
STRING PRES GRADIENT IN WEST CENTRAL MN. HAVE ALSO MOVED UP WIND
ADVISORY OVERNIGHT IN CENTRAL MN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HIGH WIND WARNING OVERNIGHT
     MNZ041-047-048-054>057-064-065-067-073>075-082>084-091>093
     WIND ADVISORY LATE TONIGHT AND WEDNESDAY...
     MNZ042>045-049>053-058>063-066-068>070-076>078-085
WI...WIND ADVISORY FOR WEDNESDAY...
     WIZ014>016-023>028-

&&

JPR
Hazardous weather outlook, Nov 8, 10:20 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1020 PM CST TUE NOV 8 2005

MNZ041-047-048-054>057-064-065-067-073>075-082>084-091>093-091200-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-WATONWAN-
BLUE EARTH-WASECA-MARTIN-FARIBAULT-FREEBORN-
1020 PM CST TUE NOV 8 2005

...HIGH WIND WARNING TONIGHT AND WIND ADVISORY WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

VERY STRONG NORTHWEST WINDS OF 30 TO 40 MPH WILL BLOW ACROSS THE
AREA TONIGHT BEHIND A COLD FRONT. WIND GUSTS NEAR 55 MPH ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHWEST WINDS OF 25 TO 30 MPH WILL CONTINUE ON WEDNESDAY...
ON THE BACK SIDE OF A LOW PRESSURE CENTER MOVING OVER LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MNZ042>045-049>053-058>063-066-068>070-076>078-085-WIZ014>016-
023>028-091200-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
CARVER-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-STEELE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1020 PM CST TUE NOV 8 2005

...WIND ADVISORY IN EFFECT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA
AND WEST WISCONSIN.

.DAY ONE...TONIGHT

STRONG NORTHWEST WINDS OF 20 TO 30 MPH WILL DEVELOP LATE TONIGHT
BEHIND A COLD FRONT CHARGING ACROSS THE AREA. GUSTS TO 40 MPH ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG NORTHWEST WINDS OF AROUND 30 MPH WITH GUSTS TO 45 MPH
WILL BE COMMON ACROSS THE AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

JPR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Douglas

When
November 9, 1:30 AM CST to 5:00 AM CST
Where
Douglas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

High Wind, Pope

When
November 9, 1:30 AM CST to 5:00 AM CST
Where
Pope forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

High Wind, Stevens

When
November 9, 1:30 AM CST to 5:00 AM CST
Where
Stevens forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479663, 5479664, 5479665.